In order to make sure that your child is nutritionally healthy, a registered dietitian (RD) follows your child’s nutritional status throughout the course of cancer treatment. Sometimes children with cancer have difficulty eating enough food to keep up their weight and appropriate growth during treatment.
At diagnosis, your child will have a full nutritional assessment. The dietitian will ask about any history of weight and appetite changes, your child’s diet at home, any allergies, and what foods your child likes. They will also assess your child’s nutritional state and determine nutritional needs. To do this, they will measure your child’s:
- Percent of desired weight for height
If your child has difficulty keeping up their weight or does not get enough nutrients, the dietitian can give you suggestions on how to increase calories and/or nutrients.
Sometimes it is helpful for the dietitian to know exactly how much a child is eating each day. If needed, the dietitian may begin a calorie count. During a calorie count, all foods and beverages your child consumes are recorded. At the end of each 24-hour period, a dietary technician will add up the total number of calories. This helps your child’s care team know if your child needs additional nutrition support.
If your child is in the hospital during the calorie count, your nurse will help to track foods eaten. When your child orders food from the kitchen, a ticket listing the food ordered comes with the tray. The nurse will circle how much food is eaten and keep the ticket for the dietitian. You can help with tracking by letting your child's nurse know if foods or beverages are consumed between meals.
NG or IV Nutrition
Sometimes a child is unable to eat enough on their own to get the nutrition they need. At that time the dietitian may suggest other ways of getting the needed nutrition, such as a nasogastric (NG) tube or nutrition through an IV catheter. For more information see the links below:
It is up to you to decide whether you would like your child to take an over-the-counter multivitamin supplement. Your doctor and dietician can help you know whether your child is getting enough nutrition and whether a multivitamin would be helpful.
If you decide to give your child a multivitamin, choose one that does not contain more than the recommended daily amounts of each of the vitamins. Some vitamins contain folic acid which may interfere with some chemotherapy medicines. Your pharmacist can help you know whether or not a multivitamin contains folic acid. Your child’s doctor can tell you if your child is receiving chemotherapy that will interact with folic acid. Talk with your doctor or dietician about when folic acid should not be taken.
Food Supplements and Herbal Medicines
There are many food supplements and herbal medicines on the market. These include products such as echinacea, St. John’s wort, and ginko biloba. There is very little data about how these medicines affect the treatment of children with cancer. Many of these products have “active drugs” in them.
The choices you make regarding your child and the use of food supplements and herbal medicines are your own. For your child’s safety, we would like to know what your child is taking. Please let the oncology team know what herbal medicines or supplements your child is taking. You can also talk to the Integrative Medicine Physician. You will not be discouraged from taking these medicines unless we know the substance may cause your child harm or cause the cancer treatment not to be effective.
Some chemotherapy medicines cause taste changes. Many people say food tastes “metallic” or “bitter.” It may be difficult to eat because food is not as fulfilling and enjoyable as it once was. Children’s favorite foods may become their least favorite because of a taste change. Your child’s taste may be altered for an unknown length of time. It will take some trial and error to find what your child likes to eat. Many children have told us that they tend to like tomato-based and spicy sauces (salsa, taco sauces, pizza) when they first start tasting food differently.
What you can expect:
- Cisplatin® and Ifosfamide® seem to cause taste changes often.
- While taste is changed, your child may have less of an appetite.
- Heparin and saline used to flush the central line cause a salty taste.
If your child has taste changes:
- Offer your child sugarless gum to chew or hard candy to suck on (not recommended for toddlers or preschoolers).
- Offer your child popsicles.
- Keep a list of foods your child currently likes.
- Choose and prepare foods that look and smell good.
- Help the flavor of meat by marinating it in sweet fruit juices, Italian dressing, or sweet and sour sauce.
For more information about nutrition talk to the dietitian and refer to the Let's Talk About's below: